Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 360, NWS Morristown, TN

August 5, 2011Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2011, 3:35 PM CDT for Marion County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 3:35 PM CDT (20:35 UTC)
Expired
Aug 5, 2011, 4:15 PM CDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:40 PM CDTTSTM WND DMG6 S Whitwell, TNA COUPLE OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS54 KMRX 052035
SVRMRX
TNC115-052115-
/O.NEW.KMRX.SV.W.0360.110805T2035Z-110805T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WHITWELL...
  OR 6 MILES NORTH OF JASPER...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550
TIME...MOT...LOC 2035Z 334DEG 13KT 3514 8559

$$
DGS
2 follow-up statements
709 
WWUS54 KMRX 052047
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM CDT FRI AUG 5 2011

TNC115-052115-
/O.CON.KMRX.SV.W.0360.000000T0000Z-110805T2115Z/
MARION TN-
347 PM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR MARION COUNTY...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MARTIN
SPRINGS...OR NEAR JASPER...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550
TIME...MOT...LOC 2047Z 335DEG 13KT 3510 8557

$$
DGS
563 
WWUS54 KMRX 052106
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM CDT FRI AUG 5 2011

TNC115-052116-
/O.EXP.KMRX.SV.W.0360.000000T0000Z-110805T2115Z/
MARION TN-
406 PM CDT FRI AUG 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT
415 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550
TIME...MOT...LOC 2106Z 335DEG 13KT 3504 8553

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:23 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 2:23 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT FRI AUG 5 2011

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...CAPPING INVERSION HAS
BROKEN THIS AFTERNOON AND SPOTTY CONVECTION IS FIRING...MAINLY
OVER THE HIGHER ELEVATIONS. KMRX RADAR SHOULD BE BACK UP WITHIN THE
HOUR. MORE ORGANIZED CONVECTION HAS BEEN MOVING EAST OVER MIDDLE TN
AND THIS ACTIVITY MAY REACH THE SRN VALLEY COUNTIES BEFORE 06/00Z.
NUDGED POPS UP FOR THAT AREA...AND KEPT POPS IN CHANCE CATEGORY
OVERNIGHT ACROSS THE REGION.

SHORTWAVE TROUGH...PLUS WEAK FRONTAL BOUNDARY OVER SRN AREAS AND
SURFACE TROUGH TO OUR NW SATURDAY...SHOULD ALL EQUATE TO GOOD CHANCE
TO LIKELY POPS FOR SATURDAY. STAYED CLOSE TO PREVIOUS POP AND
WEATHER GRIDS...WITH HIGHER QPF GRIDS THAN BEFORE.

COVERAGE OF CONVECTION MAY DROP OFF SOME SATURDAY NIGHT...THEN BOTH
GFS AND NAM SHOW ANOTHER SHORTWAVE IMPULSE TO INCREASE CONVECTION ON
SUNDAY. STAYED BELOW LIKELY POPS FOR NOW ON SUNDAY.

FOR TEMPS...MINOR MOS DIFFERENCES ON MINS WERE TWEAKED CONSIDERING
AMOUNT OF CLOUDS AND LIGHT SW WINDS FOR SPOTS SUCH AS TYS. HAD TO
UNDERCUT THE HOTTER GFS MAX TEMPS EACH DAY...GIVEN HIGHER RAIN
CHANCES.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...FADE POPS FROM LOW
CHANCE  TO SLIGHT CHANCE BY 06Z MONDAY WITH DEPARTURE OF MID SOUTH
SHORT WAVE TROUGH. MAINTAINED THE TREND OF LOWER POPS ON MONDAY
BEHIND THIS WAVE. MODELS CONTINUE TO SHOW SEVERAL SHORT WAVE
FEATURES BUILDING SOUTHEAST FROM THE OHIO VALLEY THROUGH THE
SOUTHERN APPALACHIANS TUESDAY THROUGH WEDNESDAY WITH SYNOPTIC
FRONTAL BOUNDARY DROPPING INTO THE FORECAST AREA. KEPT HIGHEST
CHANCE POPS GOING ON WEDNESDAY WITH BOUNDARY IN PLACE. BY THURSDAY
NORTHWEST FLOW WILL HELP TO PUSH THE FRONT SOUTH OF THE FORECAST
AREA BUT SOME UNCERTAINTY IN TIMING AND POSSIBILITY OF ADDITIONAL
WAVES BUILDING INTO THE AREA. THEREFORE KEPT A SLIGHT CHANCE POP
FOR CONVECTION THROUGH EVENING WHILE DROPPING ENTIRELY ON FRIDAY
WITH COOL FRONT WELL SOUTH OF THE REGION. MEX MOS WAS
UNREALISTICALLY WARM CONSIDERING RE-EMERGENCE OF EASTERN STATES
UPPER TROUGH WITH ASSOCIATED ACTIVE WEATHER. WENT A FEW DEGREES
BELOW SUGGESTED NUMBERS...ESPECIALLY OVER SOUTHEAST TENNESSEE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  75  95  75 /  40  40  30  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  89  75  93  74 /  40  60  40  40  30
OAK RIDGE, TN                       73  88  74  92  73 /  40  60  50  40  30
TRI CITIES AIRPORT, TN              69  87  70  89  69 /  30  70  40  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 5, 4:00 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 5 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT NORTHWARD ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND TONIGHT...TRIGGERING
ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND A BETTER COVERAGE
TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE THIS
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING DAMAGING
DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND...WITH A FEW STORMS EACH DAY CAPABLE OF PRODUCING DAMAGING
DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

BY EARLY NEXT WEEK...ORGANIZED COMPLEXES OF THUNDERSTORMS OVER THE
MID MISSISSIPPI RIVER VALLEY MAY AFFECT THE SOUTHERN APPALACHIAN
REGION WITH A MORE ORGANIZED SEVERE THREAT. RIGHT NOW...IT APPEARS
THAT AT LEAST ISOLATED SEVERE ACTIVITY WILL BE POSSIBLE EACH DAY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, Aug 5, 3:18 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT FRI AUG 5 2011

TNZ098-052100-
MARION TN-
318 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...OR 11 MILES NORTH OF JASPER...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...WHITWELL...
MARTIN SPRINGS AND POWELLS CROSSROADS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.